Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Lake Charles, LA

January 3, 2009Avoyelles Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 3, 2009, 12:58 PM CST for Avoyelles Parish, Saint Landry Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2009, 12:58 PM CST (18:58 UTC)
Expired
Jan 3, 2009, 1:30 PM CST
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 9:33 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 031858
SVRLCH
LAC009-097-031930-
/O.NEW.KLCH.SV.W.0004.090103T1858Z-090103T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1258 PM CST SAT JAN 3 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  NORTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...

* UNTIL 130 PM CST

* AT 1254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIG CANE...OR ABOUT 10 MILES SOUTHEAST OF BUNKIE...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG CANE BY 105 PM CST...
  DUPONT BY 120 PM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.

LAT...LON 3091 9179 3088 9179 3086 9181 3085 9179
      3082 9180 3079 9176 3070 9217 3077 9217
      3080 9221 3085 9221 3085 9223 3087 9223
      3101 9182
TIME...MOT...LOC 1859Z 247DEG 23KT 3085 9206

$$

13
1 follow-up statement
000 
WWUS54 KLCH 031932
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
132 PM CST SAT JAN 3 2009

LAC009-097-031940-
/O.EXP.KLCH.SV.W.0004.000000T0000Z-090103T1930Z/
AVOYELLES LA-ST. LANDRY LA-
130 PM CST SAT JAN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. LANDRY AND
SOUTHERN AVOYELLES PARISHES EXPIRES AT 130 PM CST...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...AND IS NO 
LONGER SEVERE. HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL MAY STILL 
OCCUR WITH THIS STORM AS IT CONTINUES TO MOVE EAST OVER SOUTHEAST 
AVOYELLES PARISH. A SECOND THUNDERSTORM TO THE WEST OF BIG CANE WILL 
CONTINUE TO BE MONITORED AS IT TOO MOVES EAST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.

LAT...LON 3091 9179 3088 9179 3086 9181 3085 9179
      3082 9180 3079 9176 3070 9217 3077 9217
      3080 9221 3085 9221 3085 9223 3087 9223
      3101 9182
TIME...MOT...LOC 1858Z 252DEG 20KT 3084 9207

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 11:48 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 3, 11:48 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1148 AM CST SAT JAN 3 2009

.DISCUSSION...
RAIN CHANCES ARE DIMINISHING WEST TO EAST...SO SENDING OUT UPDATED
ZFP TO REFLECT LOW POPS FOR BPT TO LCH AREA. SVR POTENTIAL STILL
EXISTS IN ACADIANA.

&&

.PREV DISCUSSION... /ISSUED 1008 AM CST SAT JAN 3 2009/

DISCUSSION...
AFTER DISC WITH SPC...FIRST SEVERE THUNDERSTORM WATCH OF 2009
INCLUDES PART OF ACADIANA. HAVE TWEAKED POPS FOR THE AFTERNOON
BASED ON LATEST SAT/RADAR TRENDS AND LATEST GUIDANCE FROM NAM/RUC.

PREV DISCUSSION... /ISSUED 705 AM CST SAT JAN 3 2009/

AVIATION...MAIN ISSUES FOR THE TAFS THIS MORNING PERTAIN TO
TIMING OF CONVECTION AND ONSET OF STRONGER SRLY WINDS. 1ST OFF
MOST OF THE TAF SITES...ESPECIALLY THE 4 SRN SITES...HAVE SEEN
VERY LOW CEILINGS ALL NIGHT LONG WITH STRONGER WINDS ALOFT
PRODUCING A GOOD STRATUS DECK. HOWEVER THIS DECK HAS BEEN BREAKING
UP WITH KLCH AND KARA BOTH NOW VFR. EXPECT CEILINGS TO CLIMB WITH
SUNRISE...LEAVING THE AREA EITHER MVFR OR POSSIBLY EVEN VFR PRIOR
TO PRECIP DEVELOPMENT. EXPECT CONVECTION TO DEVELOP OVER THE NWRN
GULF OFF THE TX COAST OR OVER THE HOUSTON METRO AREA BY MID-
MORNING THEN SPREAD ENE OVER THE FORECAST AREA THEREAFTER. ATTM
ELECTED TO CARRY JUST PREVAILING SHOWERS WITH TEMPO THUNDER AS
FORECAST SOUNDINGS CONTINUE TO INDICATE LIMITED SFC-BASED
INSTABILITY. IF THUNDER BECOMES MORE PREVALENT THE TAFS CAN BE
AMENDED AT THAT TIME. EXPECT STRONGER SRLY WINDS TO DEVELOP PRIOR
TO NOON AS THE PRESSURE GRADIENT AHEAD OF THE APPROACHING STORM
SYSTEM TIGHTENS OVER THE AREA. ONCE THE PRECIP PASSES THE
AREA...EXPECT BRIEF IMPROVING CONDITIONS BEFORE LOWER CEILINGS AND
VISIBILITIES RETURN AFTER SUNSET.

25

PREV DISCUSSION... /ISSUED 349 AM CST SAT JAN 3 2009/

DISCUSSION...IT IS A WARM NIGHT ACROSS THE REGION WITH TEMPERATURES IN THE
LOWERS 70S TO THE MID 60S AS MOISTURE CONTINUES TO INCREASE IN
ADVANCE OF POTENT SOUTHERN STREAM VORT MAX AND ITS ASSOCIATED
SPEED MAX THAT CAN CLEARLY BE SEEN MOVING ACROSS SOUTH CENTRAL
TEXAS THIS MORNING. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP ACROSS SOUTHEAST TEXAS AND ADJACENT COASTAL WATERS WITHIN
THE NEXT COUPLE OF HOURS. THIS ACTIVITY WILL MOVE TO THE NORTHEAST
ACROSS THE REGION THIS MORNING INTO THE AFTERNOON. AM RELUCTANT TO
LEAVE THE SEVERE WORDING IN THE ZONES DUE TO THE LOW
PROBABILITY...HOWEVER BEING IT IS ALREADY THERE WILL MAINTAIN.
THERE WILL BE EXCELLENT SHEAR PROFILE...HOWEVER AM THE BIGGEST
LIMITING FACTOR FOR SEVERE WILL BE MINIMAL HEATING AND MARINE
LAYER TO KEEP STORMS ELEVATED FOR THE MOST PART. GREATEST SEVERE
THREAT WILL BE FROM HAIL AND PERHAPS DAMAGING WINDS OR TORNADO IF
STORMS CAN ROOT INTO THE BOUNDARY LAYER.

WILL SEE CLEARING THIS EVENING INTO THE OVERNIGHT AND WITH THE
LIGHT WINDS AND PLENTY OF MOISTURE...WILL LIKELY SEE FOG...SOME OF
WHICH COULD BE RATHER DENSE ALONG AND SOUTH OF I-10.

ON SUNDAY A FRONT WILL BE WORKING INTO THE REGION IN THE
AFTERNOON. THERE COULD BE A FEW SHOWERS DEVELOP ALONG THE
FRONT...STILL LOWERED THE POPS AS CHANCES FOR MEASURABLE RAIN
LOOK LIMITED. ALSO INDICATIONS ARE THAT WE WILL SEE SOME GOOD
WARMING AHEAD OF THE FRONT...ESPECIALLY ACROSS SOUTH CENTRAL
LOUISIANA. RECORDS LOOK TO HOLD FOR NOW AS THEY ARE IN THE LOWER
TO MID 80S.

THE FRONT WILL CONTINUE MOVE SOUTH TO THE COASTAL WATERS TOMORROW
NIGHT. MEANWHILE A TROUGH WILL BE DIGGING OUT ACROSS THE
SOUTHWESTERN PORTION OF THE U.S. WILL SEE SEVERAL DISTURBANCES
EMANATE FROM THIS SYSTEM AS IT MOVES TO THE EAST AND THESE
DISTURBANCES WILL PROVIDE A QUITE A BIT OF ISENTROPIC UPGLIDE OVER
THE COOLER AIR AT THE SURFACE TO PRODUCE QUITE A BIT OF RAIN WITH
A FEW EMBEDDED THUNDERSTORMS. THIS ACTIVITY IS EXPECTED TO BEGIN
MONDAY AND CONTINUE THROUGH TUESDAY. A WAVE IS FORECAST TO DEVELOP ACROSS
THE COASTAL WATERS AND PERHAPS THE EXTREME SOUTHEASTERN PORTION OF
THE FORECAST AREA EARLY TUESDAY MORNING AIDING SOME NORTHWARD
MOVEMENT OF THE FRONT. STILL THE COLDER AIR USUALLY WINS IN THESE
SITUATIONS AND WILL BE CUTTING GUIDANCE HIGHS SEVERAL DEGREES AND
STILL MAY NOT BE COOL ENOUGH ACROSS THE NORTH AND WESTERN PORTIONS
OF THE FORECAST AREA ON MONDAY AND ALSO UNDERCUT GUIDANCE FOR
TUESDAY AS WELL...HOWEVER EXPECT THAT THESE TOO WILL HAVE TO BE
TRIMMED DOWN LATTER. COULD BE A GOOD RAINFALL EVENT WITH 1 TO 3
INCHES POSSIBLE FOR MUCH OF THE AREA WITH ISOLATED AMOUNTS OF UP
TO 5 NOT OUT OF THE QUESTION.

AS THE TROUGH PASSES TUESDAY NIGHT...THE AREA WILL BEGIN TO DRY
OUT AND EXPECT LITTLE TO NO CHANCE OF RAIN UNTIL PERHAPS NEXT
WEEKEND.

MARINE...SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE
COASTAL WATERS TODAY AS A DISTURBANCE PASSES THROUGH THE SOUTHERN
PORTION OF THE U.S. WILL CONTINUE THE FOG ADVISORY FOR THE COASTAL
WATERS THIS MORNING AS DEW POINTS ARE EXCEEDING WATER
TEMPERATURES. MIXING SHOULD DISSIPATE THE FOG BY AROUND 6 AM. MAY
HAVE TO CONTEND WITH FOG TONIGHT IN THE WAKE OF THE SYSTEM. A COLD
FRONT WILL MOVE INTO THE COASTAL WATERS TOMORROW NIGHT AND WILL
CAUSE AN EXTENDED PERIOD OF UNSETTLED WEATHER THROUGH TUESDAY
NIGHT. WINDS AND SEAS WILL BE INCREASING CONSIDERABLY ON TUESDAY
IN THE WAKE OF A LOW PRESSURE SYSTEM THAT WILL BE MOVING ALONG THE
FRONT TUESDAY. MAY NEED SOME HEADLINES FOR THIS IN FUTURE
FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  62  75  51  53 /  70  20  10  20  70
KBPT  79  62  75  51  52 /  60  10  10  20  70
KAEX  76  59  73  46  46 /  60  30  20  10  60
KLFT  76  60  78  52  55 /  80  40  20  20  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 3, 10:22 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 AM CST SAT JAN 3 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
1022 AM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF ACADIANA. SOME
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT
IS LARGE HAIL AND DAMAGING WINDS OF 60 MPH.

AREAS OF DENSE FOG ARE FORECAST TO DEVELOP ONCE AGAIN
TONIGHT...MAINLY ALONG THE COAST AND ALONG THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD RAINS ARE FORECAST TO DEVELOP ACROSS THE AREA MONDAY
AND CONTINUE INTO TUESDAY. SOME HEAVY RAINFALL IS POSSIBLE AND MAY
CAUSE SOME LOCALIZED AREAS OF FLOODING. IN ADDITION SMALL CRAFT
ADVISORIES MAY BE NEEDED FOR THE COASTAL WATERS ON TUESDAY AS
WINDS AND SEAS INCREASE IN THE WAKE OF A LOW PRESSURE SYSTEM THAT
IS FORECAST TO MOVE ALONG THE COAST ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jan 3, 9:26 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
926 AM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             3 NE RAYNE              30.27N 92.23W
01/03/2009  E0.50 INCH       ACADIA             LA   LAW ENFORCEMENT

            REPORTED BY SHERIFFS DEPARTMENT.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 9:38 AM CSTSevere Thunderstorm WarningLCHLafayette, Saint Martin, Vermilion37 min
Jan 3, 12:07 PM CSTSevere Thunderstorm WarningLCHEvangeline38 min
Jan 3, 12:37 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry23 min
Jan 3, 3:44 PM CSTMarine Dense Fog AdvisoryLCH16 hr
Jan 3, 3:45 PM CSTDense Fog AdvisoryLCH16 hr
Jan 3, 4:14 PM CSTTornado WarningLCHEvangeline, Saint Landry31 min
Jan 3, 4:56 PM CSTSevere Thunderstorm WarningLCHEvangeline, Saint Landry34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.